skip to main content
share-link

South Country community addresses vaping and opioid overdose

South Country community addresses vaping and opioid overdose photo  thumbnail139030
South Country community addresses vaping and opioid overdose photo 2 thumbnail139031
South Country community addresses vaping and opioid overdose photo 3 thumbnail139032
Parents and community members are now more informed about vaping and use of e-cigarettes after attending a presentation sponsored by COMPASS Unity and Bellport High School, held on October 28. Additionally, participants received training in the application of Naloxone or Narcan in the case of an opioid overdose. The two-hour presentation was held during the District’s annual Red Ribbon Week, the nation’s largest drug awareness campaign and one that teaches students how to develop positive, healthy habits early in life.
Suffolk County Department of Health Supervising Public Health Educator John T. Martin delivered the powerful presentation, The Truth About Vaping and E-Cigarettes, packed with valuable information about the type of e-cigarettes being used, how young people are being targeted and the effects of vaping. One fact discussed during the workshop was that one Juul pod is the equivalent of 20 cigarettes worth of nicotine and possesses nicotine, lead and formaldehyde gas.  
“We are up against an industry that is unregulated,” Martin noted. “Vaping opens the door to other possibilities.”  
Bellport High School student Katherine Gaynor, who is working with social worker and COMPASS Unity Project Coordinator Lynette Murphy, described to the community her take on why students begin vaping.   
During the second half of the program, New York Army National Guard Sergeant Sean Cassidy, a civil operations specialist with the Counter Drug Task Force, discussed opioid addiction and the response to an overdose using Narcan, an opioid antagonist that blocks or reverses the effects of opioid medication. He discussed what an overdose looks like, the risk factors for overdose, and specifically how to respond to someone who is not breathing or has lost consciousness. 
“It only takes minutes for the brain to shut down, so it is extremely important to know how to respond,” Sgt. Cassidy said.
Participants were given a free Narcan kit and instructions for use after the program.

Wednesday, December 11, 2019
SCCSD Mascot